Puerto Rico, 2003

Flood in Puerto Rico, April 23, 2003

April 23, 2003 · NWS SJU · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 23, 3:55 PM AST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 23, 3:55 PM AST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
355 PM AST WED APR 23 2003

DIURNAL CONVECTION FIRED UP A BIT MORE COMPARED TO YESTERDAY. NOT
WIDESPREAD...BUT NUMEROUS SHRA/ISOLATED STORMS ONGOING ACROSS
CENTRAL INTERIOR AND NORTH CENTRAL SECTIONS OF PR. THIS WILL
GRADUALLY DIMINISH JUST SHORTLY AFTER SUNSET...AND REST OF NIGHT
LOOKS UNEVENTFUL.

THURSDAY WILL START OFF WARM AND SULTRY. DEWPOINTS WILL CONTINUE TO
RUN HIGHER AFTER THE RECENT HEAVY RAINFALL OF THE PAST WEEK.
DEWPOINTS TODAY HAVE BEEN IN THE MID 70S TO EVEN UPPER 70S AT PONCE
AND CEIBA. IN FACT...CEIBA AT 3 PM IS REPORTING A DP OF 79. SO WITH
VERY HIGH LOW LEVEL MOISTURE AND A CONTINUED LIGHT WIND FLOW...WILL
AGAIN GET THINGS GOING TOMORROW. LATE MORNING SHOWERS WILL INCREASE
IN INTENSITY DURING THE AFTERNOON HOURS. A BROAD UPPER TROUGH IS
FORECAST TO SWING ACROSS THE AREA TOMORROW AFTERNOON. GFS SHOWS BULK
OF ENERGY STAYING NORTH OF AREA...SHOWN BY MAXIMA OF 300-200 MB
Q-VECTOR CONVERGENCE. HOWEVER...A BAND OF UL Q-VECT CONV DOES SHOW
UP ACROSS THE AREA LATE IN THE DAY AND PASSING ACROSS THE AREA EARLY
EVENING THURSDAY...DURING PEAK CONVECTIVE TIME. THEREFORE...BELIEVE
THAT SHOWERS WILL BE HEAVIER TOMORROW AND MORE THUNDERSTORM
DEVELOPMENT WILL OCCUR IN THE AFTERNOON...AND WITH THE HIGH SURFACE
DEWPOINTS...LOCALLY HEAVY RAINFALL WILL OCCUR WITH ANY STORM.

DECENT MOISTURE HANGS AROUND FOR FRIDAY...BUT LESS DYNAMICS. A
GRADUAL DRYING TREND LOOKS ON TAP FOR THE COMING WEEKEND.

.MARINE...MARINE CAM SHOWS THAT THE NORTH NORTHWEST SWELL OF AROUND
3 FEET CONTINUES TO AFFECT THE LOCAL WATERS. RINCON SURF REPORT
INDICATES SEAS AT 3-4 FEET. WNA MAINTAINS SWELL AT NEAR 3 FEET
THROUGH EARLY TOMORROW AFTERNOON...AFTER WHICH IT FALLS TO ONLY 2
FEET...AND STAYS AT 2 FEET WHILE THE DIRECTION GRADUALLY CHANGES TO
NORTH THEN NORTHEAST BY THE WEEKEND. SO WILL GO WITH SIG WAVE
HEIGHTS OF 3-4 FEET FOR CARIB PASSAGES AND ALL ATL WATERS TONIGHT
THROUGH THURSDAY. THEN WILL DROP SEAS BY ABOUT A FOOT THU NIGHT
THROUGH SATURDAY. WNA BRINGS SOME 5 FEET SEAS INTO LOCAL WATERS
SUN-MON...BUT NUMERICAL OUTPUT SHOWS SWELL REMAINS AROUND 2 FEET AND
GFS WINDS ONLY INCREASE SLIGHTLY...SO BELIEVE THIS IS SOMEWHAT
OVERDONE...SO WILL GO MAX OF 4 FT END OF PERIOD. /DG

.SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT: NO PROBLEMS AT THIS TIME.

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Apr 23, 6:00 AM AST, 12 hours 58 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-232200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A MOIST AND MODERATELY UNSTABLE ATMOSPHERE
REMAINS ON THE LOCAL ISLANDS THROUGH SATURDAY. SEA BREEZES...
OROGRAPHIC AND THE DIURNAL HEATING WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE MORE INTENSE OF TODAYS
RAINFALL WILL PRODUCE LOCALIZED HEAVY RAIN AND MINOR FLOODING OF
STREETS...CREEKS RIVERS...AND SMALL STREAMS ACROSS THE AREA.

CONSIDERABLE RAIN HAS FALLEN OVER THE AREA IN THE PAST MONTH AND THE
GROUND IS QUITE SATURATED. THESE ANTECEDENT CONDITIONS WILL MAKE
ISOLATED AREAS OF FLASH FLOODING POSSIBLE TODAY. LOCAL RIVERS ACROSS
THE NORTHWEST AND NORTH COASTAL MUNICIPALITIES WILL SEE SIGNIFICANT
RISES BY THIS EVENING...WITH A FEW POSSIBLY FLOWING OUT OF THEIR
BANKS.

IN THE MARINE ENVIRONMENT...MODERATE NORTH NORTHWEST SWELLS WILL
AFFECT THE LOCAL WATERS TODAY...WHICH COMBINED WITH TYPICAL TIDAL
FLUCTUATIONS WILL GENERATE WIDESPREAD RIP CURRENTS ALONG THE LOCAL
BEACHES AND REEFS OF OUR NORTH AND NORTHWEST COASTS. THESE RIP
CURRENTS ARE EXPECTED TO BE OF MODERATE INTENSITY...AND ARE
INHERENTLY DANGEROUS TO THE UNINFORMED AND TO BOTH WEAK AND NOVICE
SWIMMERS. LIFEGUARDS AND LOCAL OFFICIALS SHOULD PROVIDE THIS
INFORMATION TO BEACH GOERS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.THURSDAY THROUGH MONDAY...CONDITIONS ARE FAVORABLE FOR SCATTERED
AREAS OF HEAVY RAINFALL ACCOMPANIED BY LOCALIZED FLOODING ON
FRIDAY...WITH RAINFALL COVERAGE AND ACCUMULATIONS THEN DECREASING
WEDNESDAY AND THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...REMNANT OF SHOWERS AND ISOLATED THUNDERSTORMS
LEFT BY THE TROUGH WHICH AFFECTED THE LOCAL REGION DURING THE
PAST COUPLE OF DAYS WILL CONTINUE ACROSS THE NORTHEAST CARIBBEAN
THROUGH TODAY. LIGHT SOUTHERLY WINDS WILL PROVIDE SLOW MOVEMENT OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HEAVY RAINFALL MAY RESULT
IN RAINFALL ACCUMULATIONS AT THE RATE OF TWO TO THREE INCHES PER
HOUR...AND WILL MAY CAUSE FLOODING OF STREETS...CREEKS...GUTS
...AND LOW LYING AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.THURSDAY THROUGH MONDAY...HEAVY RAIN IS STILL POSSIBLE ON FRIDAY
AS UNSTABLE ATMOSPHERIC CONDITIONS CONTINUE OVER THE LOCAL ISLANDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flood. Local standard time, as filed.

Flood, Central Interior

When
April 23, 6:58 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

A section of Route 2 in Caguas was flooded and partially closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348071.